Arkansas, 2023

Damaging Winds in Arkansas, July 21, 2023

July 21, 2023 · NWS LZK · 5 events in 3 counties and zones

A cold front moved across the state from north to south bringing isolated damaging winds to central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front moved across the state from north to south bringing isolated damaging winds to central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 21, 4:23 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 21, 4:23 AM CST, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
523 AM CDT Fri Jul 21 2023

...New AVIATION...

.SHORT TERM...
(Today through Saturday Night )
Issued at 247 AM CDT Fri Jul 21 2023

H500 ridging will persist to the S/W of the state today which will
continue to provide NW flow over the region. A cold front will be
making progress into the state from the north and is expected to
be near the AR/LA border by tonight. Ahead of this front,
warm/moist air will be present and heat headlines will be needed
across far southern parts of the state where temperatures will be
the warmest.

An early morning robust MCS across southern KS and northern OK is
expected to traverse the W/NW flow and move across the state from
later this morning into the afternoon hours. Instability will
increase ahead of the TS complex and additional strengthening is
expected this afternoon, particularly across eastern parts of the
state. Similar to activity ongoing across northern AR this
morning, some redevelopment of precip is possible across the state
again later tonight. Locally heavy rainfall could accompany a
damaging wind threat with some of the storms.

Behind the front, more pleasant air is expected to build into the
state tonight. Saturday morning low temperatures could make a run
at the upper 50s F across parts of northern AR.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 247 AM CDT Fri Jul 21 2023

Models remain in very good agreement through the extended period
with generally dry and very warm conditions expected. With models
remaining in good agreement, a blend of solutions is preferred,

Period initiates with a sprawling ridge of high pressure centered
over the Four Corners region with downstream troughing covering the
majority of the eastern CONUS.

This places Arkansas squarely in a north to northwest flow aloft. On
the surface, a front remains stalled out across southern Louisiana.
A weak wave will move the prevailing flow on Sunday with isolated
showers and thunderstorms possible over the northeast part of the
CWA. Other than this chance of precipitation, the remainder of the
forecast looks to be dry through Thursday.

Aforementioned north to northwest flow will bring a welcomed respite
from the very hot and humid conditions we have been experiencing of
late. The center of the ridge will wobble back to the east with time
and nudge back into the state late in the period with temperatures
rising well into the 90s once again. However, even with the air
temperature rising once again, dew point temperatures are expected
to stay in the 60s to lower 70s which will likely keep heat indices
below criteria.

&&

.AVIATION...
(12Z TAFS)
Issued at 519 AM CDT Fri Jul 21 2023

TS complex approaching Tulsa, OK will provide the main focus for
RA/TSRA across the area today which could lead to deteriorating
flight conditions at times. Storms should be east of the area by
this afternoon with some additional precip across central and
southern AR terminals late tonight into early Saturday morning. A
cold front will sink south at the sake time which will provide
variable to nrly winds at times. Some localized BR/FG may develop
before sunrise Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     84  65  87  66 /  70  50  10   0
Camden AR         94  69  84  65 /  20  50  40  10
Harrison AR       79  60  85  64 /  80  30   0   0
Hot Springs AR    94  68  87  66 /  50  70  30   0
Little Rock   AR  91  70  87  69 /  70  70  20   0
Monticello AR     96  71  85  68 /  20  50  50  10
Mount Ida AR      94  66  86  64 /  50  60  30   0
Mountain Home AR  80  62  85  64 /  80  40   0   0
Newport AR        84  67  85  66 /  60  50  10   0
Pine Bluff AR     93  68  84  67 /  50  70  30   0
Russellville AR   87  67  88  66 /  80  60  10   0
Searcy AR         87  67  87  66 /  70  70  10   0
Stuttgart AR      89  69  85  68 /  60  70  30   0

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM CDT this evening for
ARZ065>069.

&&

SHORT TERM...67
LONG TERM....56
AVIATION...67
Hazardous weather outlook, Jul 21, 2:03 AM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
303 AM CDT Fri Jul 21 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-221000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
303 AM CDT Fri Jul 21 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Hot and humid conditions are expected across the southern third
of the state, heat indices could exceed 105 in these areas.
Thunderstorms are expected to move across the state today and
tonight. Some storms could produce damaging wind gusts and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Some storms could linger across southern parts of the state on
Saturday, but the overall severe weather threat appears low. Some
storms could produce gusty winds and locally heavy rainfall.

.Spotter Information Statement...

Spotter activation is not expected.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67

In the hours before

Special weather statement, Jul 21, 4:11 AM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Little Rock AR
511 AM CDT Fri Jul 21 2023

ARZ032-033-211045-
White AR-Faulkner AR-
511 AM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of east central
Faulkner and southwestern White Counties through 545 AM CDT...

At 511 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Vernon, or 18 miles south of Heber Springs, moving southeast at
25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Vernon...                   Gravel Hill...
Floyd...                          Romance...
El Paso...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3523 9186 3507 9203 3523 9221 3531 9214
TIME...MOT...LOC 1011Z 298DEG 20KT 3524 9214

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

67
Special weather statement, Jul 21, 5:18 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Little Rock AR
618 AM CDT Fri Jul 21 2023

ARZ031-122-211145-
Southern Pope County AR-Conway AR-
618 AM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of central Conway and
central Pope Counties through 645 AM CDT...

At 618 AM CDT, Doppler radar was tracking a strong thunderstorm over
Dover, or 9 miles north of Russellville, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russellville...                   Atkins...
Dover...                          Hector...
Jerusalem...                      Happy Bend...
Broomfield...                     St. Vincent...
Hattieville...                    Taral...
Lanty...                          Appleton...
Blackwell...                      Wonderview...
Pleasant Valley in Pope County... Gum Log...
Economy...                        Macedonia in Conway County...
Kenwood...                        Caglesville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3548 9306 3548 9303 3536 9267 3514 9283
      3536 9321 3551 9310
TIME...MOT...LOC 1118Z 300DEG 16KT 3540 9308

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Jul 21, 5:38 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Little Rock AR
638 AM CDT Fri Jul 21 2023

ARZ031-211230-
Conway AR-
638 AM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of central Conway
County through 730 AM CDT...

At 637 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. Vincent, or 11 miles north of Morrilton, moving southeast at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bethlehem...                      St. Vincent...
Lanty...                          Hill Creek...
Hattieville...                    Middleton...
Solgohachia...                    Birdtown...
Macedonia in Conway County...     Overcup...
Wonderview...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3529 9285 3540 9278 3533 9253 3517 9262
TIME...MOT...LOC 1137Z 296DEG 12KT 3532 9276

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

44
Special weather statement, Jul 21, 5:56 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Little Rock AR
656 AM CDT Fri Jul 21 2023

ARZ031-039-122-211245-
Perry AR-Southern Pope County AR-Conway AR-
656 AM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of north central Perry,
southwestern Conway and southeastern Pope Counties through 745 AM
CDT...

At 655 AM CDT, Doppler radar was tracking a strong thunderstorm over
Atkins, or 11 miles east of Russellville, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morrilton...                      Perryville...
Atkins...                         Pottsville...
Oppelo...                         Perry...
Sequoya Park...                   Happy Bend...
Petit Jean State Park...          Plumerville...
Ada...                            Blackwell...
Economy...                        Kenwood...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3517 9262 3501 9281 3514 9296 3517 9293
      3517 9291 3518 9293 3517 9294 3517 9299
      3524 9307 3535 9295
TIME...MOT...LOC 1155Z 309DEG 19KT 3526 9294

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

44
Local storm report, Jul 21, 6:18 AM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Little Rock AR
718 AM CDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     Hail             Hickory Hill            35.25N 92.73W
07/21/2023  E0.70 inch       Conway             AR   Trained Spotter

            Reported by Ham Radio.

&&

55

The radar

The Little Rock radar (KLZK), 48 km away, was scanning. The volume nearest the first event began at 12:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 21, 6:55 AM CST
Where
Perry County, 0.89 mi NW of Williams Junction
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.890, -92.780

A tree was blown down across AR-Highway 9 South blocking the highway near Williams Junction.

Thunderstorm Wind, Pulaski

When
July 21, 7:36 AM CST
Where
Pulaski County, 1.49 mi SSW of Pinnacle
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.800, -92.480

Trees uprooted near the community of Pinnacle via mPING.

Thunderstorm Wind, Pulaski

When
July 21, 7:58 AM CST
Where
Pulaski County, 1.33 mi ESE of Douglas Corner
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.690, -92.380

A tree fell onto a house in southwestern Little Rock.

Thunderstorm Wind, Pulaski

When
July 21, 8:16 AM CST
Where
Pulaski County, 1.79 mi SE of Berger
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.660, -92.260

Multiple trees were blown down onto work vehicles at a landscaping company.

Thunderstorm Wind, White

When
July 21, 10:24 AM CST
Where
White County, 2.15 mi SSW of Romance
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.200, -92.060

A tree fell across the roadway near the community of Hammondsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124937, 1124938, 1124940, 1124941, 1124942.